Discussions that mention xanax

Anxiety board


I have been on Lexapro for about 6 months now and have gained about 23 lbs. Does anyone has any suggestions or heard of an SSRI that doesn't cause weight gain? My doc told me about taking a tranquilizer (xanax) but i am oppossed to taking them but i need something that won't make me gain sooo much weight!

If this common and how can i stop it? I try to watch what i eat and exercise regularly....its just rough. Thanks :eek:
lexapro and the other antidepressant meds dont cause weight gain or alter your metabloism, weight is gained by eating more, a change of diet or exercising less, a reduction of anxiety can cause weight gain unless you eat less

xanax would beed to be taken every day to equal the effects of lexapro on anxiety, O assume the lexapro is helping you.....sometimes it doesnt work at all. :nono:
Quote from brittanyjade:
I have been on Lexapro for about 6 months now and have gained about 23 lbs. Does anyone has any suggestions or heard of an SSRI that doesn't cause weight gain? My doc told me about taking a tranquilizer (xanax) but i am oppossed to taking them but i need something that won't make me gain sooo much weight!

If this common and how can i stop it? I try to watch what i eat and exercise regularly....its just rough. Thanks :eek:


I can totally relate to weight gain and meds..........I do disagree with comments of "they do not cause weight gain." I had a friend gain 35lbs in one month on a med.Now tell me how much extra food you would have to be eating to gain that MUCH!! It was the med........stopped it and it came off. I have had some cause weight gain and some cause weight loss. What is your dosage and is it working? Those are the pro's and cons you have to weigh. Are you more hungry or more tired? Maybe just cutting your dose back will help.
HUGS! :angel:
Quote from hry33:
lexapro and the other antidepressant meds dont cause weight gain or alter your metabloism, weight is gained by eating more, a change of diet or exercising less, a reduction of anxiety can cause weight gain unless you eat less

xanax would beed to be taken every day to equal the effects of lexapro on anxiety, O assume the lexapro is helping you.....sometimes it doesnt work at all. :nono:


This was not my experience with Paxil and Celexa (also SSRI's). I gained 30 lbs IN SPITE of daily rigorous exercise and watching my diet. The jury is out whether these meds actually alter metabolism or not.
Some SSRI's are indeed known to cause weight gain, so that statment is false. Any doctor will tell you so. I was on Zoloft a few years ago and gained nearly 40 lbs in 6 months. I've been on Lexapro now for 4 months and have gained nearly 10 lbs. Everybody is different and it will affect your metabolism differently. While it's true that some people end up eating more because they're less anxious, that wasn't the case for me and I'm sure it's not the case for a good majority of people. Unfortunately there isn't much you can do, beside trying other meds. Xanax is in a different drug class and it really shouldn't be taken long-term...as it is addictive, however it does help and it doesn't usually have the weight gain element. It's really a matter of what you would rather deal with. :confused:

Good luck- I know how frustrating it is!